Worsening of contact dermatitis by oral hydroxyzine: a case report.

Research output: Contribution to journalArticlepeer-review

Abstract

Hydroxyzine is commonly used to treat pruritic skin lesions. Although rare, hydroxyzine can sometimes be linked to worsening dermatitis in patients who have sensitivities to phenothiazines and/or ethylenediamines. Herein we describe a patient who developed papulovesicular eruptions following the use of topical neomycin. Our patient's contact dermatitis initially improved after the use of oral steroids. However, the patient's skin condition was exacerbated by the continued use of hydroxyzine to treat her pruritus. Patch testing was positive at 48 hours for neomycin sulfate, ethylenediamine dihydrochloride, and p-phenylenediamine. Given the suspected cross-reactivity between hydroxyzine and ethylenediamine, hydroxyzine was discontinued and the patient's cutaneous symptoms improved. In summary, physicians must be aware that oral hydroxyzine can worsen contact dermatitis in ethylenediamine-sensitive patients.

Original languageEnglish (US)
Pages (from-to)4
Number of pages1
JournalDermatology Online Journal
Volume19
Issue number2
StatePublished - Feb 2013
Externally publishedYes

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Worsening of contact dermatitis by oral hydroxyzine: a case report.'. Together they form a unique fingerprint.

Cite this